Minnesota, 2022

Damaging Winds in Minnesota, June 24 to 25, 2022

June 24 to 25, 2022 · NWS DLH · 15 events in 5 counties and zones

A deepening low pressure system over the Northern Plains moved northeast across the Northland late on the 24th. Fueled by strong southerly flow, the thunderstorm complex began to bow as the cold front advanced to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A deepening low pressure system over the Northern Plains moved northeast across the Northland late on the 24th. Fueled by strong southerly flow, the thunderstorm complex began to bow as the cold front advanced to the east. This line of storms produced damaging winds which lead to many trees downed and power outages across northern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 9:10 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 24, 9:10 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1010 PM CDT Fri Jun 24 2022

.MESOSCALE UPDATE...
Issued at 1008 PM CDT Fri Jun 24 2022

An MCS continues to spread east to southeast over northwest
Minnesota as of 10 PM. A few wind gust reports to around 70 mph,
as well as funnel cloud sightings, have been reported east of
Thief River Falls and northwest of Bemidji. Plenty of surface-
based CAPE around 2-3k J/kg persists out ahead of the MCS with
temperatures in the mid 70s and dew points in the mid to upper
60s from roughly Koochiching County south to Aitkin county and
points west. Further east, onshore flow from Lake Superior has
resulted in temperatures and dew points about 10 degrees colder,
and surface-based CAPE drops to near zero within about a 20 mile
periphery of Lake Superior. Low-level lapse rates are favorable
for the MCS to continue mostly unimpeded where higher CAPE and
0-6km shear to around 30-40 knots exists. Areas from Koochiching
south to Aitkin counties and areas west will have the best chance
at seeing damaging wind gusts to around 70 mph as this line of
storms comes through. The highest PWAT values and moisture
transport around 1.6" are centered over east-central Minnesota,
with relatively drier air further north over the Boundary Waters.
The MCS will most likely follow the CAPE gradient to the
southeast, bringing both the severe threat and heavy rain threat
down towards the Brainerd Lakes region. While storms will likely
still persist as the MCS moves east towards Lake Superior, they
are more likely to become elevated and thus the threat for strong
winds will be lessened a bit. Storms are expected to move into
western portions of the region within the next hour, then towards
the Twin Ports/North Shore around 1 to 2 AM. Storms are expected
to weaken considerably as they move into northwest Wisconsin due
to diminishing surface-based CAPE.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 347 PM CDT Fri Jun 24 2022

Summary: Severe weather is expected tonight mainly over our
western area, with large hail, strong winds, and minor flooding
possible. An active pattern continues through the rest of the
forecast period, with periodic chances for showers and storms
throughout the weekend and next week.

Convection throughout the morning has made a dent in today's severe
potential, but has not eliminated it completely. The environment
will still have upwards of 2500 J/kg of MUCAPE across the area this
evening. Wind shear is a little lacking, but 0-6km bulk shear values
between 25-35 kts could still present a marginally supportive shear
to the storms. The best wind shear is expected to be around the
Brainerd Lakes area. Hodographs show a small turning of the winds in
lower levels in the areas where the best chances for severe weather
exist, but it is questionable whether storms will be able to tap
into that as a developing cap is expected to keep the storms
elevated. Finally, the tall, skinny CAPE profile throughout model
soundings along with PWATs up to 1.25 inches indicate the threat for
some minor flash flooding in isolated areas.

Currently stationary in ND, a line of storms along a warm front will
be swept across the Northern Plains into the Upper Midwest along the
system's cold/occluded front as an upper level shortwave moves east
to meet it and provide the upper level support for the storms. The
line will move through the Northland starting late this evening and
through most of Saturday. The main threats from this system will be
large hail and damaging winds. Some of our far western counties
could see winds over 70 mph.

Once this system moves out of the area, slight chances for showers
along the international border will persist into Sunday under
cyclonic flow aloft. These would be light showers with occasional
rumbles of thunder and are not expected to be severe.

Subsident conditions will settle over the Northland for most of
Monday, with sunny and dry conditions. Since flow aloft will still
be out of the northwest, temperatures should remain seasonal in the
mid 70s. Overnight, a shortwave trough starts us off on an active
pattern with showers and thunderstorms possible Monday night through
Tuesday afternoon across the area. This active pattern will continue
for the rest of the week with multiple rounds of showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Jun 24 2022

VFR conditions for all terminals initially before showers and
thunderstorms work their way in from the west after 02Z and move
eastward. Expect the showers and thunderstorms to drop ceiling
and visibilities to a mix of IFR and MVFR through the afternoon.
Once showers and thunderstorms exit the region, VFR conditions
will again dominate the weather for all terminals.

&&

.MARINE...
Issued at 347 PM CDT Fri Jun 24 2022

Thunderstorms are expected tonight through the most of Saturday.
Some storms could be severe with hazards including strong winds,
large hail, and frequent cloud-to-water lightning. On the back end
of the system, winds are expected to increase to above 20 kts
Saturday night into Sunday. If these persist, a Small Craft
Advisory may be needed for that time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  74  53  68 /  80  80   0  10
INL  63  73  50  67 /  80  60  40  30
BRD  66  76  54  71 /  90  50   0  10
HYR  63  77  52  70 /  60  80  10  10
ASX  59  79  54  70 /  60  80  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...JDS
DISCUSSION...Kossen
AVIATION...KSE
MARINE...Kossen
Hazardous weather outlook, Jun 24, 3:48 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
448 PM CDT Fri Jun 24 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
448 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon, but especially
tonight. Storms tonight could be severe producing damaging
winds, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and then periodically Tuesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-252200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
448 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A isolated thunderstorm is possible this afternoon with chances
increasing overnight. Storms tonight could be severe producing
large hail and winds in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and again Tuesday.

Gusty west to northwest winds will occur Sunday and will create
hazardous conditions for small craft. Small Craft Advisories may
be needed.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 24, 3:43 PM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
443 PM CDT Fri Jun 24 2022

WIZ003-004-242215-
Iron WI-Ashland WI-
443 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of west central Iron
and southern Ashland Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Glidden, or 17 miles northwest of Park Falls, moving
northeast at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Glidden around 500 PM CDT.

Other locations in the path of this storm include Mellen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4598 9069 4598 9072 4609 9093 4612 9093
      4644 9066 4631 9032
TIME...MOT...LOC 2143Z 208DEG 18KT 4611 9071

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

KSE
Special weather statement, Jun 24, 9:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
1031 PM CDT Fri Jun 24 2022

MNZ010-250415-
Koochiching MN-
1031 PM CDT Fri Jun 24 2022

...Strong thunderstorms will impact portions of northwestern
Koochiching County through 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Williams, to 13 miles
north of Upper Red Lake, to Lower Red Lake, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Koochiching County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Minnesota.

&&

LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
      4864 9414 4811 9392 4805 9442 4861 9443
      4871 9441
TIME...MOT...LOC 0331Z 227DEG 25KT 4861 9507 4833 9480 4797 9480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Huyck

The radar

The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
June 24, 9:42 PM CST to 9:44 PM CST
Where
Crow Wing County, 2.8 mi N of Pelican Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.660, -94.240

Multiple trees were down and blocking driveways.

Thunderstorm Wind, Cass

When
June 24, 9:55 PM CST to 9:57 PM CST
Where
Cass County, 0.84 mi NW of Ah Gwan Ching
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.090, -94.580

Minnesota Power reported at least thirty trees were downed along with some broken powerlines.

Thunderstorm Wind, Cass

When
June 24, 9:57 PM CST to 9:59 PM CST
Where
Cass County, 1.38 mi S of Ah Gwan Ching
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.060, -94.570

Multiple trees were snapped blocking a road. Downed power lines were also reported in the area.

Thunderstorm Wind, Cass

When
June 24, 10:20 PM CST to 10:22 PM CST
Where
Cass County, 2.13 mi NNW of Longville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.010, -94.210

Trees were downed across a highway.

Thunderstorm Wind, Cass

When
June 24, 10:25 PM CST to 10:27 PM CST
Where
Cass County, 1.17 mi NW of Inguadona
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.990, -94.140

A large tree was down and blocking a driveway.

Thunderstorm Wind, Itasca

When
June 24, 10:28 PM CST to 10:30 PM CST
Where
Itasca County, 1.97 mi SW of Mack
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.550, -93.810

A pontoon boat and dock were flipped with multiple trees uprooted as well on the east side of Little Jessie Lake.

Thunderstorm Wind, Itasca

When
June 24, 10:28 PM CST to 10:30 PM CST
Where
Itasca County, 2.71 mi ENE of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.620, -93.650

More than twenty trees were downed blocking a road and driveways.

Thunderstorm Wind, Itasca

When
June 24, 10:30 PM CST to 10:32 PM CST
Where
Itasca County, 0.83 mi SE of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.590, -93.690

Multiple trees were downed.

Thunderstorm Wind, Crow Wing

When
June 24, 10:45 PM CST to 10:47 PM CST
Where
Crow Wing County, 2.8 mi N of Pelican Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.660, -94.240

Multiple trees were splintered and downed blocking a driveway.

Thunderstorm Wind, Itasca

When
June 24, 10:45 PM CST to 10:47 PM CST
Where
Itasca County, 8.07 mi NW of Taconite
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.410, -93.490

A large poplar tree was downed with several other trees lying on powerlines.

Thunderstorm Wind, Itasca

When
June 24, 10:46 PM CST to 10:48 PM CST
Where
Itasca County, 0.46 mi E of Big Fork Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.780, -93.640

Trees were downed across a road.

Thunderstorm Wind, Crow Wing

When
June 24, 10:46 PM CST to 10:48 PM CST
Where
Crow Wing County, 1.68 mi SW of Pequot Lakes Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.580, -94.240

A few one inch tree limbs were downed by the storm.

Thunderstorm Wind, Itasca

When
June 24, 10:50 PM CST to 10:52 PM CST
Where
Itasca County, 1.17 mi SW of (Gpz)grand Rapids Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.190, -93.540

Multiple trees were downed on top of powerlines.

Thunderstorm Wind, Aitkin

When
June 24, 11:46 PM CST to 11:48 PM CST
Where
Aitkin County, 1.58 mi WNW of Minnewawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.710, -93.310

Multiple trees were downed impacting powerlines and roads.

Thunderstorm Wind, St. Louis

When
June 25, 12:19 AM CST to 12:20 AM CST
Where
St. Louis County, 2.83 mi W of Island Lake
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
47.030, -92.210

Several large to medium sized trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037373, 1037374, 1037376, 1037377, 1037378, 1037379, 1037380, 1037381, 1037382, 1037383, 1037384, 1037385, 1037386, 1037387, 1037371.